Texas, 2013

Flash Flooding and Hail in Texas, January 12 to 13, 2013

January 12 to 13, 2013 · NWS SHV · 4 events in 2 counties and zones

Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong southwest flow aloft across the Southern Plains and Lower Mississippi Valley resulted in a very warm and moderately unstable environment across this region during the late evening and overnight hours of January 12th continuing into the predawn hours of January 13th. A strong cold front moved south and east...slowly across the region during the evening hours of the 12th and strong to severe thunderstorms developed across much of the region. Due to the slow movement of the cold front...and the nearly unidirectional flow ahead of ahead of the boundary...these storms trained and produced locally heavy rainfall amounts which produced some flash flooding across the region. In addition, strong deep layer shear resulted in some of the storms producing supercells with an isolated tornado noted across extreme Northwest Louisiana late on the 12th of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 12, 10:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jan 12, 10:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 PM CST SAT JAN 12 2013

.DISCUSSION...
COLD FRONT CURRENTLY ALONG AN ARKADELPHIA ARKANSAS TO TEXARKANA TO LUFKIN
TEXAS LINE. CONVECTIVE LINE ALONG THE FRONT CONTINUES TO SLIDE
EAST WITH ADDITIONAL CELLS DEVELOPING EAST OF IT. OVERALL THREAT
FOR TORNADOES CONTINUE TO DECREASE AS ROTATIONAL SHEAR DECREASES
AND ATMOSPHERE BEGINS TO TRANSITION INTO MORE OF A DAMAGING WIND
THREAT. MUCH COLDER AIR PUSHING SOUTHEAST BEHIND THE FRONT WITH A
30 DEGREE SPREAD FROM SHREVEPORT AT 71 DEGREES TO TYLER AT 41 DEGREES.
FOR THIS FORECAST UPDATE...WENT AHEAD AND TRIMMED WESTERN COUNTIES
FROM TORNADO WATCH 3 AND LOWERED OVERNIGHT LOW TEMPS ACROSS
NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA. /05/

&&

.AVIATION...
A STG COLD FRONT BISECTS OUR CWA WITH A LINE OF TSTMS BEARING DOWN
ON KSHV AND KLFK ATTM. GUSTS TO 20-40 KTS HAVE BEEN COMMON IN TSTMS
AHEAD THE FRONT WITH SUSTAINED S/SW 10-20KTS WINDS SHIFTING TO
NW15G25KTS RIGHT ALONG THE LINE. ISOLD TSTMS WITH DIME SIZED HAIL
HAVE TRAILED THE COLD FRONT BY A FEW COUNTIES IN OK AND SOON INTO
AR...BUT ARE KEEPING STATION OVER N TX AT KDFW. LOW LVL MOISTURE
TRAPPED IN STG POST FRONTAL INVERSION WILL KEEP LOW MVFR TO IFR CIGS
AND SOME LIGHT RAIN IS EXPECTED OVERNIGHT. EXPECT SOME IMPROVEMENT
TO VFR 15-18Z SUN FOR OUR WEST KTYR/KGGG/KTXK/KLFK AND THEN 18-21Z
FOR KSHV/KELD/KMLU. /24/

&&

.PREV DISCUSSION... /ISSUED 538 PM CST SAT JAN 12 2013/

UPDATE...
SENT OUT A QUICK UPDATE TO ISSUE TORNADO WATCH NUMBER 3 FOR PORTIONS
OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND AHEAD OF A COLD
FRONT. THE WATCH WILL BE IN AFFECT THROUGH MIDNIGHT. /05/

PREV DISCUSSION... /ISSUED 338 PM CST SAT JAN 12 2013/

DISCUSSION...
FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA.
BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR
CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN
LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES.
SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG
AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS
WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK
LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA.
COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S
NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND
MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST
WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP
IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO
WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS
SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR
MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH
THE REMAINDER OF THE WEEK.

AVIATION...
BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND
NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE
70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED
TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG
SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS.
SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD
FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT
COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY
COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR
STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK
BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU
KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL
INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS...
WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP
COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL
TERMINALS...INCLUDING KTXK./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  49  34  44  33 /  80  50  20  20  20
MLU  57  61  34  42  33 /  90 100  40  30  30
DEQ  34  47  22  47  21 /  40  20   0   0  10
TXK  40  45  28  47  28 /  60  20  10  10  10
ELD  48  52  33  44  30 /  80  70  30  20  20
TYR  36  46  32  48  28 /  40  20  10  10  10
GGG  40  46  34  45  28 /  60  30  10  10  10
LFK  47  50  35  46  36 /  80  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/24/
Hazardous weather outlook, Jan 12, 11:54 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST SAT JAN 12 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN
PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE
EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM
THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY
WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL
NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT
SOUTH AND EAST...INTO NORTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP
EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS
WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL
IS NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE
POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Jan 12, 5:07 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013

ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...GILLHAM AND UMPIRE...

AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Jan 12, 8:41 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST SAT JAN 12 2013

ARZ070-TXZ097-112-130315-
BOWIE-CASS-MILLER-
841 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE...TEXARKANA...NASH...QUEEN CITY AND WAKE
     VILLAGE...

AT 837 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUEEN CITY...OR 5 MILES NORTH OF
ATLANTA...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jan 12, 10:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CST SAT JAN 12 2013

TXZ136-149-150-130500-
CHEROKEE-RUSK-SMITH-
1004 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK...SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JACKSONVILLE...JOINERVILLE...NEW LONDON...PONTA AND
     TURNERTOWN...

AT 1001 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTHEAST
AT 50 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Rusk

When
January 12, 11:00 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.270, -94.930

Hail was reported in the New London community.

Hail, Rusk

When
January 12, 11:10 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.160, -94.800

Hail was reported in Henderson, Texas.

Flash Flood, Shelby

When
January 13, 12:30 AM CST to 3:00 AM CST
Where
Shelby County, 1.24 mi NNW of Center to 1.12 mi NNW of Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.795, -94.191

Portions of Hwy. 96 and FM. 138 in Center, Texas were blocked and closed due to high water.

Flash Flood, Shelby

When
January 13, 12:45 AM CST to 3:00 AM CST
Where
Shelby County, 0.8 mi ESE of Joaquin to 0.75 mi WSW of Joaquin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.964, -94.058

Portions of Hwy. 84 west of Joaquin, Texas was covered with water and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419500, 419501, 419503, 419506.